Abstract and Applied Analysis

Abstract and Applied Analysis / 2014 / Article

Research Article | Open Access

Volume 2014 |Article ID 652631 | 8 pages | https://doi.org/10.1155/2014/652631

Numerical Solutions of a Class of Nonlinear Volterra Integral Equations

Academic Editor: Chun-Gang Zhu
Received10 Apr 2014
Revised17 Jun 2014
Accepted26 Jun 2014
Published09 Jul 2014

Abstract

We consider numerical solutions of a class of nonlinear (nonstandard) Volterra integral equations. We first prove the existence and uniqueness of the solution of the Volterra integral equation in the context of the space of continuous functions over a closed interval. We then use one-point collocation methods with a uniform mesh to construct solutions of the nonlinear (nonstandard) VIE and quadrature rules. We conclude that the repeated Simpson's rule gives better solutions when a reasonably large value of the stepsize is used.

1. Introduction

In this paper we study the nonlinear (nonstandard) Volterra integral equation of the second kind of the form where , , with , and , are continuous functions. Volterra integral equations play an important part in scientific and engineering problems such as population dynamics, spread of epidemics, semiconductor devices, wave propagation, superfluidity, and travelling wave analysis, Saveljeva [1]. In cases where the kernel is of convolution type the solutions to (1) include elliptic functions and natural generalizations of these functions which also have wide applications in the fields of science and engineering [2]. This class of Volterra integral equations was considered by Sloss and Blyth [2] who proved the existence and uniqueness of the solution in the Banach space and applied the Corrington’s Walsh function method to (1).

Much work has been done in the study of numerical solutions to Volterra integral equations using collocation methods [1, 37]. Benitez and Bolos [8] pointed out that collocation methods have proven to be a very suitable technique for approximating solutions to nonlinear integral equations because of their stability and accuracy. Other authors such as [912] used quadrature rules like repeated trapezoidal and repeated Simpson’s rule to solve linear Volterra integral equations. However, collocation methods and quadrature rules have not been used to approximate solutions to (1).

2. The Numerical Methods

2.1. The Collocation Method

In our work we focus on one-point collocation methods (see [13]).

Let define a uniform partition for and set , . The solution to (1) will be approximated by using collocation in the piecewise constant polynomial space .

For a given real number , define the set of collocation points by

The collocation solution is defined by the collocation equation since where and is a Lagrange fundamental polynomial.

Thus for and the collocation equation (3) assumes the form

Expressing the collocation equation in terms of the stage values we get Let and define Then The term is called the lag term corresponding to the collocation solution, [13].

Iterated Collocation. The iterated approximation corresponding to is defined by (see [4, 5, 14]).

Set and use (4); we may write (9) in the form

2.2. Repeated Trapezoidal Rule

Using the trapezoidal rule we construct the solution to the integral equation (1) (see [12]). Let

The approximation of the integral in (11) by repeated trapezoidal rule will give the following system:

2.3. Repeated Simpson’s Rule

We use repeated Simpson’s rule to construct the solution to the integral equation (1) (see [9]).

If is even, then Simpson’s rule may be applied to each subinterval . For we have

Summing up, We use (14) to solve the nonlinear (nonstandard) VIE. The approximation of (1) in the even nodes is given by

Using

we obtain

3. Existence and Uniqueness of the Solution

The following theorem shows that when and the integral equation (1) has a unique solution in the space . Theorem 2 gives sufficient conditions for the solution to (1) to exist. We prove the existence and uniqueness of the solution using a procedure analogous to the one used in Sloss and Blyth [2].

Theorem 1. The integral equation with , , and , has a unique solution and the solution belongs to , , with where

Proof. The existence of the solution is shown in the corollary of Theorem 2 (in the next section). Here we prove the uniqueness of the solution. Let and be solutions of (18).
Then,
Define by where is a sequence of characteristic functions of intervals .
Let ; consider then,
Let and take .
Then, therefore Thus is contractive if That is,
Clearly, maps onto itself if (19) is satisfied. Also, .
Suppose is a solution of (21), such that may lie outside of . Then, which shows that is a fixed point of for all . Since in as , and for , we can select . But this is impossible since is the only solution in . Therefore the solution of (18) is unique in if exists that satisfies (19).

Theorem 2. There exists a solution of (1), where provided that where is the number of nonzero .

Proof. Let and for a suitable , and consider So therefore
Consequently is a contraction mapping if
We need to show that . Observe that
Therefore
thus if Hence the map is a contraction and maps into itself provided (30) is satisfied.

Corollary 3. There exists a solution to the integral equation where with if

Proof. From Theorem 2 we get sufficient conditions for the existence of a solution
Inequality (41) is solved by any , where and inequality (42) is equivalent to This is satisfied by , where
If the regularity condition is satisfied, and are real and positive. Furthermore, so that (46) ensures satisfies both inequalities (41) and (42) in Theorem 2.

4. Numerical Computations

In our work we consider examples of (1) when . We use (6) to approximate the solutions considering two special cases: (implicit midpoint method) and (implicit Euler method). We also use the repeated trapezoidal and repeated Simpson’s rule. Since the methods are implicit we perform an iterative procedure at each step implementing a tolerance of . For each method we used three different values of : , , and .

4.1. Example  1

Consider the nonlinear VIE which arises from a nonlinear differential equation in [15] where and .

4.1.1. Using Implicit Euler Method

When and , the collocation solution of (48) is given by where

Figure 1 shows the solution to (48) at , , and .

4.1.2. Using Implicit Midpoint Method

When and , the collocation solution of (48) is given by where

Figure 2 shows the solution to (48) at , , and .

4.1.3. Using the Iterated Collocation

For the iterated collocation solution of (48) is given as

Integrate to obtain

The iterated collocation solution of (48) with three different values of is shown in Figure 3.

4.1.4. Using Repeated Trapezoidal Rule

For the VIE (48) and

Figure 4 shows the solution to the VIE (48) for the three values of used.

4.1.5. Using Repeated Simpson’s Rule

When , for (48) and

The solution to (48) using repeated Simpson’s rule is shown in Figure 5.

Table 1 shows the errors in the solution of the integral equation (48) for the largest value of used.


Implicit euler Implicit midpoint Repeated trapezoidal Repeated Simposon

0.1 0.0077 0.0038 0.0074
0.2 0.0161 0.0078 0.0154 0.0001
0.3 0.0266 0.0127 0.0252
0.4 0.0406 0.0190 0.0377 0.0001
0.5 0.0607 0.0275 0.0548 0.0005
0.6 0.0907 0.0397 0.0180 0.0004
0.7 0.1371 0.0576 0.1146 0.0007
0.8 0.2115 0.0849 0.1689 0.0013
0.9 0.3360 0.1280 0.2549 0.0023
1 0.5530 0.1992 0.3966 0.0044

4.2. Example  2

Consider where and . The integral equation (57) arises from nonlinear differential equations that represent conservative systems (see [16]). We used the four methods to approximate the solution to this example and Example 3, and we present tables for the absolute errors in the solution. Table 2 shows the errors in the solution of (57) when :


Implicit euler Implicit midpoint Repeated trapezoidal Repeated Simposon

0.1 0.0028 0.0014 0.0027
0.2 0.0057 0.0028 0.0055
0.3 0.0089 0.0043 0.0086
0.4 0.0127 0.0061 0.0121 0.0001
0.5 0.0171 0.0081 0.0162 0.0001
0.6 0.0226 0.0105 0.0209 0.0001
0.7 0.0295 0.0135 0.0239
0.8 0.0385 0.0172 0.0342 0.0001
0.9 0.0501 0.0219 0.0436 0.0001
1.0 0.0659 0.0279 0.0553 0.0002

4.3. Example  3

Consider the integral equation where and . The nonlinear VIE arises from a nonlinear differential equation in [17]. Shown in Table 3 are the errors in the solution of (58) when .


Implicit euler Implicit midpoint Repeated trapezoidal Repeated Simposon

0.1 0.0116 0.0057 0.0110
0.2 0.0239 0.0116 0.0229 0.0001
0.3 0.0389 0.0187 0.0369
0.4 0.0586 0.0274 0.0543 0.0002
0.5 0.0857 0.0390 0.0774 0.0003
0.6 0.1247 0.0549 0.1089 0.0005
0.7 0.1829 0.0773 0.1537 0.0009
0.8 0.2727 0.1104 0.2196 0.0016
0.9 0.4163 0.1607 0.3196 0.0028
1.0 0.6541 0.2399 0.4771 0.0049

5. Discussion

We approximated the solutions to Examples  1–3 using the implicit Euler method, implicit midpoint method, and repeated trapezoidal and repeated Simpson’s rule using various values of the stepsize. At and below we obtained a similar solution from all the methods used; hence we take that as our “exact” solution. Therefore, for sufficiently small we get a good accuracy of the numerical solutions. When the stepsize is greater than we obtained different numerical solutions from each of the four methods. We use the “exact” solution and absolute error to study the performance of each method when the stepsize is increased.

Tables 13 show the absolute errors in the solutions when . From these tables we observe that the repeated Simpson’s rule performs better followed by the implicit midpoint method then the repeated trapezoidal rule. Among the four methods used, the implicit Euler method gives a larger error as h is increased. We then found an iterated collocation solution for the implicit midpoint method and the accuracy of the method improved as shown in Figure 3. According to our numerical results, we conclude that the repeated Simpson’s rule performs well since it gives better solutions when a reasonably large value of the stepsize is used. These observations are consistent for all three examples used.

Conflict of Interests

The authors declare that there is no conflict of interests regarding the publication of this paper.

References

  1. D. Saveljeva, “Quadratic and cubic spline collocation for Volterra integral equations,” 2006, http://dspace.utlib.ee/dspace/handle/10062/1163. View at: Google Scholar
  2. B. G. Sloss and W. F. Blyth, “Corrington's Walsh function method applied to a nonlinear integral equation,” Journal of Integral Equations and Applications, vol. 6, no. 2, pp. 239–256, 1994. View at: Publisher Site | Google Scholar | MathSciNet
  3. H. Brunner, “Iterated collocation methods for Volterra integral equations with delay arguments,” Mathematics of Computation, vol. 62, no. 206, pp. 581–599, 1994. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  4. J. G. Blom and H. Brunner, “The numerical solution of nonlinear Volterra integral equations of the second kind by collocation and iterated collocation methods,” Society for Industrial and Applied Mathematics. Journal on Scientific and Statistical Computing, vol. 8, no. 5, pp. 806–830, 1987. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  5. T. Diogo, “Collocation and iterated collocation methods for a class of weakly singular Volterra integral equations,” Journal of Computational and Applied Mathematics, vol. 229, no. 2, pp. 363–372, 2009. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  6. T. Diogo and P. Lima, “Collocation solutions of weakly singular Volterra integral equation,” Matemática Aplicada e Computacional, vol. 8, pp. 229–238, 2007. View at: Google Scholar
  7. V. Horvat, “On collocation methods for Volterra integral equations with delay arguments,” Mathematical Communications, vol. 4, no. 1, pp. 93–109, 1999. View at: Google Scholar | Zentralblatt MATH | MathSciNet
  8. R. Benitez and V. J. Bolos, “Blow-up collocation solutions of some Volterra integral equations,” 2011, http://arxiv.org/abs/1112.4658. View at: Google Scholar
  9. M. Aigo, “On the numerical approximation of Volterra integral equations of the second kind using quadrature rules,” International Journal of Advanced Scientific and Technological Research, vol. 1, pp. 558–564, 2013. View at: Google Scholar
  10. R. Katani and S. Shahmorad, “Block by block method for the systems of nonlinear Volterra integral equations,” Applied Mathematical Modelling, vol. 34, no. 2, pp. 400–406, 2010. View at: Publisher Site | Google Scholar | MathSciNet
  11. F. Mirzaee, “A computational method for solving linear Volterra integral equations,” Applied Mathematical Sciences, vol. 6, no. 17–20, pp. 807–814, 2012. View at: Google Scholar | MathSciNet
  12. J. Saberi-Nadjafi and M. Heidari, “A quadrature method with variable step for solving linear Volterra integral equations of the second kind,” Applied Mathematics and Computation, vol. 188, no. 1, pp. 549–554, 2007. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  13. H. Brunner, Collocation Methods For Volterra Integral And Related Functional Differential Equations, Cambridge University Press, Cambridge, Mass, 2004. View at: Publisher Site | MathSciNet
  14. H. Brunner, “Iterated collocation methods and their discretizations for Volterra integral equations,” SIAM Journal on Numerical Analysis, vol. 21, no. 6, pp. 1132–1145, 1984. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  15. M. S. Corrington, “Solution of differential and integral equations with walsh functions,” IEEE Trans Circuit Theory, vol. 20, no. 5, pp. 470–476, 1973. View at: Google Scholar
  16. R. H. Rand, Lecture notes on nonlinear vibrations, 2003, http://www.math.cornell.edu/~rand/randdocs/nlvibe52.pdf.
  17. D. G. Zill, W. S. Wright, and M. R. Cullen, Differential Equations with Boundary Value Problems, Richard Stratton, 2012.

Copyright © 2014 H. S. Malindzisa and M. Khumalo. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

883 Views | 557 Downloads | 2 Citations
 PDF  Download Citation  Citation
 Download other formatsMore
 Order printed copiesOrder

We are committed to sharing findings related to COVID-19 as quickly and safely as possible. Any author submitting a COVID-19 paper should notify us at help@hindawi.com to ensure their research is fast-tracked and made available on a preprint server as soon as possible. We will be providing unlimited waivers of publication charges for accepted articles related to COVID-19.